Alert archive / Kansas / Winter Storm Warnings in 2020
Winter Storm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm warning at Jan 27, 2020, 3:14 PM CST for 10 counties in Kansas. It took effect at Jan 27, 2020, 9:00 PM CST. It was in force for 16 hr. 21 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 27, 2020, 3:14 PM CST (21:14 UTC)
- In effect from
- Jan 27, 2020, 9:00 PM CST
- Expired
- Jan 28, 2020, 1:00 PM CST
- In force
- 16 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Comanche County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 6:00 AM CST | HEAVY SNOW 9 | Liberal, KS | A PICTURE WAS SHARED ON SOCIAL MEDIA ALONG WITH THE SNOW AMOUNT REPORT. |
| Jan 28, 7:15 AM CST | HEAVY SNOW 13 | 5 S Sublette, KS | SOCIAL MEDIA PICTURE WAS SUBMITTED SHOWING 13 INCHES OF SNOW MEASURED ON THE REPORTERS FRONT PORCH. IT WAS STILL SNOWING BASED ON RADAR. |
| Jan 28, 7:30 AM CST | SNOW 2 | 1 W Mullinville, KS | |
| Jan 28, 7:30 AM CST | SNOW 5 | 1 N Garden City, KS | REPORT WAS RECEIVED ON SOCIAL MEDIA. |
| Jan 28, 7:40 AM CST | SNOW 4.5 | Ford, KS | A PICTURE WAS SHARED ON SOCIAL MEDIA WITH THIS REPORT. RADAR SHOWED IT WAS STILL SNOWING HEAVILY AT THE TIME OF THIS REPORT. |
| Jan 28, 8:00 AM CST | HEAVY SNOW 9 | Plains City, KS | A SOCIAL MEDIA REPORT WITH PICTURE OF RULER IN THE SNOW SHOWING THE MEASUREMENT. |
| Jan 28, 8:00 AM CST | SNOW 9 | Plains City, KS | |
| Jan 28, 8:01 AM CST | SNOW 6 | 6 Se Sublette, KS | AS OF 8AM. |
| Jan 28, 8:05 AM CST | SNOW 6 | Minneola, KS | |
| Jan 28, 8:12 AM CST | SNOW 5 | 7 Sw Ft. Dodge, KS | |
| Jan 28, 8:13 AM CST | SNOW 13 | Satanta, KS | |
| Jan 28, 8:30 AM CST | SNOW 2 | Greensburg, KS | |
| Jan 28, 8:32 AM CST | SNOW 12 | Liberal, KS | |
| Jan 28, 8:40 AM CST | SNOW 9 | 3 Ne Minneola, KS | |
| Jan 28, 8:55 AM CST | SNOW 10.5 | Bloom, KS | |
| Jan 28, 9:00 AM CST | SNOW 8 | 7 N Minneola, KS | |
| Jan 28, 9:04 AM CST | SNOW 10 | Plains City, KS | |
| Jan 28, 9:25 AM CST | SNOW 15 | Liberal, KS | |
| Jan 28, 11:10 AM CST | SNOW 5 | Greensburg, KS | |
| Jan 28, 1:00 PM CST | SNOW 7 | Ingalls, KS | |
| Jan 28, 1:00 PM CST | HEAVY SNOW 11 | Minneola, KS | REPORT WAS FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS43 KDDC 272114 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 314 PM CST Mon Jan 27 2020 ...Widespread Accumulating Wet Snow Expected Tonight into Tuesday... KSZ063-064-076>078-086>088-281000- /O.UPG.KDDC.WS.A.0001.200128T0600Z-200128T1800Z/ /O.NEW.KDDC.WS.W.0001.200128T0300Z-200128T1900Z/ Finney-Hodgeman-Haskell-Gray-Ford-Seward-Meade-Clark- Including the cities of Garden City, Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 314 PM CST Mon Jan 27 2020 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 PM CST TUESDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Portions of southwest Kansas. * WHEN...From 9 PM this evening to 1 PM CST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ065-066-079>081-089-090-281000- /O.UPG.KDDC.WS.A.0001.200128T0600Z-200128T1800Z/ /O.NEW.KDDC.WW.Y.0004.200128T0300Z-200128T1900Z/ Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 314 PM CST Mon Jan 27 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of south central Kansas. * WHEN...From 9 PM this evening to 1 PM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ043>046-061-062-074-075-084-085-281000- /O.NEW.KDDC.WW.Y.0004.200128T0300Z-200128T1900Z/ Scott-Lane-Ness-Rush-Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 314 PM CST Mon Jan 27 2020 /214 PM MST Mon Jan 27 2020/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 1 PM CST /NOON MST/ TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon MST/ Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
5 follow-up statements
778 WWUS43 KDDC 280327 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 927 PM CST Mon Jan 27 2020 ...Widespread Accumulating Wet Snow Expected Tonight into Tuesday... KSZ063-064-076>078-086>088-281130- /O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/ Finney-Hodgeman-Haskell-Gray-Ford-Seward-Meade-Clark- Including the cities of Garden City, Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 927 PM CST Mon Jan 27 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST TUESDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Heaviest snow totals likely along the Oklahoma line. * WHEN...From 9 PM this evening to 1 PM CST Tuesday. * IMPACTS...Travel will be very difficult due to snowpacked roads and reduced visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ043>046-061-062-065-066-074-075-079>081-084-085-089-090-281130- /O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Scott-Lane-Ness-Rush-Hamilton-Kearny-Pawnee-Stafford-Stanton- Grant-Edwards-Kiowa-Pratt-Morton-Stevens-Comanche-Barber- Including the cities of Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 927 PM CST Mon Jan 27 2020 /827 PM MST Mon Jan 27 2020/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST /NOON MST/ TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon MST/ Tuesday. * IMPACTS...Plan on hazardous travel conditions due to snow packed roads and reduced visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
673 WWUS43 KDDC 280426 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1026 PM CST Mon Jan 27 2020 ...Widespread Accumulating Wet Snow Expected Tonight into Tuesday... KSZ080-089-281230- /O.UPG.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ /O.EXA.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/ Kiowa-Comanche- Including the cities of Greensburg, Haviland, Coldwater, Lake Coldwater, and Protection 1026 PM CST Mon Jan 27 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM CST TUESDAY... * WHAT...Heavy wet snow. Additional snow accumulations of 4 to 7 inches. * WHERE...Kiowa and Comanche Counties. * WHEN...Until 1 PM CST Tuesday. * IMPACTS...Plan on hazardous travel conditions due to snow packed roads and reduced visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ063-064-076>078-086>088-281230- /O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/ Finney-Hodgeman-Haskell-Gray-Ford-Seward-Meade-Clark- Including the cities of Garden City, Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1026 PM CST Mon Jan 27 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST TUESDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Heaviest snow totals likely along the Oklahoma line. * WHEN...From 9 PM this evening to 1 PM CST Tuesday. * IMPACTS...Travel will be very difficult due to snowpacked roads and reduced visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ030-031-281230- /O.EXA.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Trego-Ellis- Including the cities of Wakeeney, Pfeifer, and Hays 1026 PM CST Mon Jan 27 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM CST TUESDAY... * WHAT... A brief period of freezing rain followed by accumulating snow. Snow accumulations of up to two inches. * WHERE...Trego and Ellis Counties. * WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon MST/ Tuesday. * IMPACTS...Plan on hazardous travel conditions due to snow packed roads and reduced visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ043>046-061-062-065-066-074-075-079-081-084-085-090-281230- /O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Scott-Lane-Ness-Rush-Hamilton-Kearny-Pawnee-Stafford-Stanton- Grant-Edwards-Pratt-Morton-Stevens-Barber- Including the cities of Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Kinsley, Lewis, Pratt, Elkhart, Hugoton, Medicine Lodge, and Kiowa 1026 PM CST Mon Jan 27 2020 /926 PM MST Mon Jan 27 2020/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST /NOON MST/ TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon MST/ Tuesday. * IMPACTS...Plan on hazardous travel conditions due to snow packed roads and reduced visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
214 WWUS43 KDDC 280649 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1249 AM CST Tue Jan 28 2020 ...Widespread Accumulating Wet Snow Expected Through This Morning... KSZ063-064-076>078-080-086>089-281900- /O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/ Finney-Hodgeman-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark- Comanche- Including the cities of Garden City, Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 1249 AM CST Tue Jan 28 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Heavy wet snow expected. Total snow accumulations of 4 to 7 inches. Locally higher amounts possible in the counties adjacent to Oklahoma. * WHERE...Heaviest snow totals likely along the Oklahoma line. * WHEN...Through 1 PM CST Tuesday. * IMPACTS...Travel will be very difficult. Expect snowpacked roads and reduced visibility. * ADDITIONAL DETAILS...This storm will impact the Tuesday morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ030-031-043>046-061-062-065-066-074-075-079-081-084-085-090- 281900- /O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Pawnee-Stafford- Stanton-Grant-Edwards-Pratt-Morton-Stevens-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Kinsley, Lewis, Pratt, Elkhart, Hugoton, Medicine Lodge, and Kiowa 1249 AM CST Tue Jan 28 2020 /1149 PM MST Mon Jan 27 2020/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST /NOON MST/ THIS AFTERNOON... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...Through 1 PM CST /noon MST/ Tuesday. * IMPACTS...Travel will be hazardous. Expect snowpacked roads and reduced visibility. * ADDITIONAL DETAILS...This storm will impact the Tuesday morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Turner
676 WWUS43 KDDC 281542 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 942 AM CST Tue Jan 28 2020 KSZ061-074-084-281645- /O.CAN.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Hamilton-Stanton-Morton- Including the cities of Syracuse, Johnson City, and Elkhart 942 AM CST Tue Jan 28 2020 /842 AM MST Tue Jan 28 2020/ ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has ended so the advisory has been cancelled. $$ KSZ063-064-076>078-080-086>089-281900- /O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/ Finney-Hodgeman-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark- Comanche- Including the cities of Garden City, Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 942 AM CST Tue Jan 28 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Snow will be ending from west to east through early afternoon. Total snow accumulations of 4 to 8 inches with locally higher amounts up to 12 inches. * WHERE...Southwestern Kansas. Highest storm totals will be from Liberal to Sublette to Montezuma to Bloom. * WHEN...Through 1 PM CST Tuesday. * IMPACTS...Travel will be very difficult. Expect snowpacked roads and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ030-031-043>046-062-065-066-075-079-081-085-090-281900- /O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Pawnee-Stafford-Grant- Edwards-Pratt-Stevens-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Lakin, Deerfield, Larned, St. John, Stafford, Macksville, Ulysses, Kinsley, Lewis, Pratt, Hugoton, Medicine Lodge, and Kiowa 942 AM CST Tue Jan 28 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. Snow will be tapering off from west to east this morning and early afternoon. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...Through 1 PM CST /noon MST/ Tuesday. * IMPACTS...Travel will be hazardous. Expect snowpacked roads and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
735 WWUS43 KDDC 281706 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1106 AM CST Tue Jan 28 2020 KSZ043-062-075-085-281815- /O.CAN.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Scott-Kearny-Grant-Stevens- Including the cities of Scott City, Scott State Lake, Lakin, Deerfield, Ulysses, and Hugoton 1106 AM CST Tue Jan 28 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow is ending so the advisory has been cancelled. $$ KSZ063-064-076>078-080-086>089-281900- /O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/ Finney-Hodgeman-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark- Comanche- Including the cities of Garden City, Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 1106 AM CST Tue Jan 28 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Snow will be ending from west to east through early afternoon. Total snow accumulations of 4 to 8 inches with locally higher amounts up to 12 inches. * WHERE...Southwestern Kansas. Highest storm totals will be from Liberal to Sublette to Bloom. * WHEN...Through 1 PM CST Tuesday. * IMPACTS...Travel will be very difficult. Expect snowpacked roads and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ030-031-044>046-065-066-079-081-090-281900- /O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/ Trego-Ellis-Lane-Ness-Rush-Pawnee-Stafford-Edwards-Pratt-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Dighton, Ness City, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Pratt, Medicine Lodge, and Kiowa 1106 AM CST Tue Jan 28 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. Snow will be tapering off from west to east this morning and early afternoon. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...Through 1 PM CST /noon MST/ Tuesday. * IMPACTS...Travel will be hazardous. Expect snowpacked roads and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 12:15 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 27, 12:15 PM CST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1215 PM CST Mon Jan 27 2020 ...Updated for aviation discussion... .SHORT TERM...(Today through Tuesday) Issued at 130 AM CST Mon Jan 27 2020 ...Widespread Accumulating Snow Tonight through Tuesday Morning... ...Impacts Expected... What appears to be the most significant snow event, so far this largely snowless winter season, is expected tonight well into Tuesday. First, Monday will feature increasing clouds and noticeably cooler temperatures. Cloud layers will gradually thicken and lower through this afternoon as the storm system approaches. At the same time, NE winds will noticeably increase, as pressure gradients respond to developing surface low pressure near Amarillo by 6 pm. NE winds will gust to near 30 mph as the pressure gradients tighten, and increased wind grids using 0z MAV as a guide. Temperatures will be reduced much closer to normal for January this afternoon, a function of gradual cold air advection at 850 mb and increasing clouds. Contined to keep all zones dry through 6 pm. The fun begins tonight. ECMWF is the preferred guidance from WPC and this forecaster, and was followed closely for this forecast. That said, since GEM/ECMWF were the first to catch on to this system about 24 hours ago, all the other models are indeed scrambling to catch up, and we have high model consistency and certainty regarding accumulating snow for SW Kansas. ECMWF tracks surface low from near Amarillo at 6 pm Monday to near Childress, TX by 6 am Tuesday. Storm track continues to favor the heaviest snow falling across the NE combined TX/OK panhandles, NW Oklahoma, and approximately the southern half of SW Kansas. QPF grids are a blend of the ECMWF/ECMWF ensemble-weighted WPC guidance, and the new 00z ECMWF run, which was even wetter across Kansas. Even so, my QPF grids are less than what the deterministic ECMWF is showing. From these QPF grids, from midnight Tuesday to noon Tuesday, calculated snow amount grids using a straight wet 10:1 ratio. This results in total storm snow amounts of at least 3-4 inches, roughly south of K-96 and along/east of US 83. Within this broad area, all models continue to focus maximum forcing across the south central counties during the midnight-noon Tuesday time range, when the heaviest snow will fall. One of the factors that has contributed to heavy snow total uncertainty is the cold air supply being marginal. Importantly, all models have trended colder, down to -2C at 850 mb, during the height of the precipitation rates, which will support heavy wet snow down to the surface. This increases confidence that the expected phase change from rain to snow will be rapid and efficient. Large aggregate snowflakes, helped along by nocturnal timing, will accumulate rapidly on especially elevated/grassy surfaces. Road conditions are more of a quandary; not sure how efficiently wet/warm roads will receive snowfall. At any rate, after coordinating with WFO Amarillo/Norman, have elected to issue a winter storm watch for the southern CWA where upwards of 6 inches is looking probable. Localized higher amounts, as high as one foot, are possible in mesoscale banding, as shown, in various locations, by GFS/ECMWF and now the CAMs. If this occurs, the most likely location would be adjacent to the Oklahoma border, from Liberal to Medicine Lodge. Concerning to this forecaster is how the ECMWF delays the exit of the trowal/deformation zone, meandering it across the southern/SE zones through at least the first half of Tuesday. Given this extended residency time, a winter storm watch seems appropriate. The day shift will be tasked with determining which areas need a winter weather advisory and which need a winter storm warning. Finally, increased north winds to MAV guidance as the snow falls (MAV guidance) but with a wet snow, blowing snow will be limited. Increased pops to 100% for many zones, and lowered temperatures significantly Tuesday (again in line with MAV) with continued north winds and cold advection all day (not to mention the expected snowcover). The winter storm watch will be in effect from midnight to noon Tuesday. We have had very little snow this season, and impacts are expected. Allow extra time to reach your destination. The Tuesday morning commute is expected to be very messy. .LONG TERM...(Wednesday through Sunday) Issued at 308 AM CST Mon Jan 27 2020 The entire long term forecast remains dry, and NBM model blend was accepted. Broad ridging Wednesday will moderate temperatures and melt the anticipated snowcover. 00z ECMWF continues to track the next closed low very far to the SW (south of El Paso, TX across northern Mexico), much too far to generate precipitation in SW KS on Thursday. A seperate northern stream shortwave will dive due south through the plains on Friday. It too will be dry, but it will serve to delay/prevent any significant warmup. All model guidance continues to show a strong warmup next weekend, with at least the western zones in the lower 70s Sunday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CST Mon Jan 27 2020 An upper level disturbance will amplify over the southern plains through tonight. Rain will develop 01-03z and change to snow shortly thereafter by 03-05z. Visibilities as low as 1/4-1/2 mile can be expected at KDDC/KLBL between 06 and 14z in the snow before tapering off. The snow is not expected to be as heavy at KHYS, with visibilities as low as 1 mile. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 27 34 21 / 10 100 100 0 GCK 49 26 36 17 / 10 100 70 0 EHA 54 29 45 23 / 10 100 20 0 LBL 55 27 41 20 / 10 100 80 0 HYS 42 27 34 22 / 10 70 40 0 P28 51 30 33 19 / 10 90 100 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from midnight CST tonight through Tuesday morning for KSZ063>066-076>081-086>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, Jan 27, 2:44 AM CST, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 244 AM CST Mon Jan 27 2020 KSZ030-031-043>046-061>066-074>081-084>090-280845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 244 AM CST Mon Jan 27 2020 /144 AM MST Mon Jan 27 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- The next disturbance will push out of Colorado late this evening as rain changing over to a wet snow after midnight into Tuesday morning. Highest accumulations expected for southern counties along the Oklahoma state line with up to 9 inches and locally higher amounts possible. A winter storm watch has been issued and in effect for this time frame. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Snow: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Continued winter weather ongoing overnight into Tuesday morning tapering off west to east throughout the day. Days 2-7 Hazards ---------------- * Tuesday - Non thunderstorm wind: Limited risk - Snow: Elevated risk * Wednesday No hazards. * Thursday No hazards. * Friday No hazards. * Saturday No hazards. * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 1:50 AM CST | Winter Storm Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 9 more | 13 hr |
| Jan 27, 3:14 PM CST | Winter Weather Advisory | DDC | Barber, Comanche, Edwards, Ellis, Grant, Hamilton and 13 more | 22 hr |
Nearby
Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.